Alert archive / South Dakota / Wind Advisories in 2018

Wind Advisory 1, NWS Aberdeen, SD

March 30, 201822 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Mar 30, 2018, 1:15 PM CDT for 22 counties in South Dakota. It took effect at Mar 30, 2018, 10:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 1:15 PM CDT (18:15 UTC)
In effect from
Mar 30, 2018, 10:00 PM CDT
Expired
Mar 31, 2018, 10:27 AM CDT
In force
12 hr
Issued by
NWS Aberdeen, SD
All 22 counties

Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS73 KABR 301815
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
115 PM CDT Fri Mar 30 2018

...Strong North Winds To Move Through The Region Tonight...

SDZ003>005-009-010-015>018-033>037-045-048-051-310215-
/O.NEW.KABR.WI.Y.0001.180331T0000Z-180331T1200Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, 
Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
115 PM CDT Fri Mar 30 2018 /1215 PM MDT Fri Mar 30 2018/

...WIND ADVISORY IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING
TO 7 AM CDT /6 AM MDT/ SATURDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 7 PM CDT /6 PM MDT/ this
evening to 7 AM CDT /6 AM MDT/ Saturday.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strong winds spread into central and north central
  South Dakota this evening before ending by Saturday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ019-020-022-023-310215-
/O.NEW.KABR.WI.Y.0001.180331T0500Z-180331T1700Z/
Clark-Codington-Hamlin-Deuel-
Including the cities of Clark, Watertown, Hayti, and Clear Lake
115 PM CDT Fri Mar 30 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CDT
SATURDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from midnight tonight to noon CDT
Saturday.

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...Strong winds spread into northeast South Dakota
  overnight before ending Saturday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
5 follow-up statements
877 
WWUS73 KABR 302041
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
341 PM CDT Fri Mar 30 2018

...Strong North Winds To Move Through The Region Tonight...

SDZ003>005-009-010-015>018-033>037-045-048-051-310445-
/O.EXT.KABR.WI.Y.0001.180331T0300Z-180331T1200Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, 
Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
341 PM CDT Fri Mar 30 2018 /241 PM MDT Fri Mar 30 2018/

...WIND ADVISORY NOW IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 7 AM CDT /6 AM MDT/ SATURDAY...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strong winds spread into central and north central 
  South Dakota this evening before ending by Saturday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ019-020-022-023-310445-
/O.CON.KABR.WI.Y.0001.180331T0500Z-180331T1700Z/
Clark-Codington-Hamlin-Deuel-
Including the cities of Clark, Watertown, Hayti, and Clear Lake
341 PM CDT Fri Mar 30 2018

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CDT SATURDAY...

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...Strong winds spread into northeast South Dakota 
  overnight before ending Saturday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
697 
WWUS73 KABR 310331
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1031 PM CDT Fri Mar 30 2018

...Strong North Winds To Move Through The Region Tonight...

SDZ003>005-009-010-015>018-033>037-045-048-051-311200-
/O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, 
Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
1031 PM CDT Fri Mar 30 2018 /931 PM MDT Fri Mar 30 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
SATURDAY...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strong winds spread into central and north central 
  South Dakota this evening before ending by Saturday morning. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ019-020-022-023-311545-
/O.CON.KABR.WI.Y.0001.180331T0500Z-180331T1700Z/
Clark-Codington-Hamlin-Deuel-
Including the cities of Clark, Watertown, Hayti, and Clear Lake
1031 PM CDT Fri Mar 30 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SATURDAY...

* WINDS...Northwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...Strong winds spread into northeast South Dakota 
  overnight before ending Saturday morning. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
385 
WWUS73 KABR 310916
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
416 AM CDT Sat Mar 31 2018

SDZ006-311200-
/O.EXA.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/
Brown-
Including the city of Aberdeen
416 AM CDT Sat Mar 31 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect until 7 AM CDT this morning.

* WINDS...North 25 to 30 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Expect
  areas of blowing and drifting snow as well, mainly across
  northern Brown county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ003>005-009-010-015>018-033>037-045-048-051-311200-
/O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, 
Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
416 AM CDT Sat Mar 31 2018 /316 AM MDT Sat Mar 31 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ THIS
MORNING...

* WINDS...North 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ019-020-022-023-311700-
/O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1700Z/
Clark-Codington-Hamlin-Deuel-
Including the cities of Clark, Watertown, Hayti, and Clear Lake
416 AM CDT Sat Mar 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WINDS...North 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
TMT
747 
WWUS73 KABR 311145
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
645 AM CDT Sat Mar 31 2018

SDZ003>006-009-010-015>018-033>037-045-048-051-311245-
/O.CAN.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, 
Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
645 AM CDT Sat Mar 31 2018 /545 AM MDT Sat Mar 31 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory. 

North winds have diminished below advisory criteria, and will 
continue to diminish further throughout the day. Therefore, the 
Wind Advisory has been cancelled.

$$

SDZ019-020-022-023-311700-
/O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1700Z/
Clark-Codington-Hamlin-Deuel-
Including the cities of Clark, Watertown, Hayti, and Clear Lake
645 AM CDT Sat Mar 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WINDS...North 25 to 35 mph with gusts up to 40 mph.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Parkin
426 
WWUS73 KABR 311527
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1027 AM CDT Sat Mar 31 2018

SDZ019-020-022-023-311630-
/O.CAN.KABR.WI.Y.0001.000000T0000Z-180331T1700Z/
Clark-Codington-Hamlin-Deuel-
Including the cities of Clark, Watertown, Hayti, and Clear Lake
1027 AM CDT Sat Mar 31 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory. 

While the strongest winds have diminished, breezy conditions will
remain through the daytime hours. This will result in patchy
blowing and drifting snow.

$$

KF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:35 PM CDT, 40 minutes earlier.

Area forecast discussion, Mar 30, 12:35 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1235 PM CDT Fri Mar 30 2018

.UPDATE...
Issued at 1232 PM CDT Fri Mar 30 2018

See below for an aviation forecast discussion for the 18Z TAFs.

UPDATE Issued at 1157 AM CDT Fri Mar 30 2018

A fairly significant frontal boundary sank southward into our CWA
this morning and as a result hasn't allowed temperatures to
recover much this morning. Have nudged down forecast highs for
this afternoon because of this...still keeping the coolest
readings in the north and east and warmest south and west. Cloud
cover has been extensive, but it is starting to thin in spots
which should help temps to modify some this afternoon. The
remainder of the forecast thru this afternoon is on track, so no
other changes made at this time.

UPDATE Issued at 626 AM CDT Fri Mar 30 2018

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 351 AM CDT Fri Mar 30 2018

Surface cold front is currently along the ND/SD border, with a wave
of low pressure moving eastward along it. Continue to watch a band
of snow moving eastward across southeast ND into portions of
northeast and north central SD. Made adjustments to POPs based on
current radar trends. Potential still exists to see a quick burst of
snow up to a half inch or even 1 inch. This system will be out of
the area by, or shortly, after sunrise.

For later today, surface cold front will sag southward through
northeast SD and west central MN, then stalls out as warm air
advection increases ahead of the next low pressure system. There
will be quite a contrast in temps across the area today, with the
colder air mass stuck in place over the eastern CWA. Meanwhile,
western and central SD will see strong warm air advection and breezy
south to southwest winds ahead of the low. 925/850mb temps get
rather warm this afternoon over the western CWA and have increased
highs a few degrees. Could be looking at 60 degrees or higher over
the southwest CWA.

Things get a bit more interesting tonight as a stronger low pressure
system moves across the region. Models continue to bring the
heaviest snow across ND into MN, with a sliver of light accums
across the extreme northeast CWA, where 1 to 3 inches are possible.
The bigger story from this system across our area will be the strong
winds that develop behind the cold front, within the strong cold air
advection and pressure rises. Gusts look to exceed 45 mph and
confidence is increasing that we may need a Wind Advisory. Will take
a look at 12Z model runs to get a better idea on timing of the
strongest winds before issuing any headlines. Will have to keep an
eye on the far northeast CWA late tonight once the winds kick up. If
they do get that 1 to 3 inches of snow with the winds, there could
be issues with blowing snow and lowered visibility. Do already have
blowing snow mentioned in the grids/forecast. Soundings do suggest
perhaps some brief freezing rain over the eastern CWA, but impacts
should be minimal.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 351 AM CDT Fri Mar 30 2018

The region will be between low pressure exiting to the east and high
pressure approaching from the northwest Saturday morning. A fairly
tight pressure gradient will result in windy conditions through the
morning hours before the gradient relaxes as the center of the high
gets closer. The high will be dominant over the area through the day
Sunday, keeping conditions dry. As the high slides east, low
pressure will track across the Central Plains, bringing another
chance for precipitation Sunday night through Tuesday morning. The
precipitation will come in a mix of forms as temperatures will be
below freezing during the night and above freezing during the
daytime hours. Cannot rule out an inch or two of snow accumulation
with this system. High pressure returns and will bring dry
conditions Tuesday afternoon through Thursday before another system
tracks across the region, possibly bringing another chance for
precipitation on Thursday night.

Saturday will be the coolest day of the period with highs in the 20s
to lower 30s. Temperatures will then rebound with highs in the 30s
and 40s Sunday and Monday. Tuesday will be another cooler day with
highs in the upper 20s to mid 30s, with a return to 30s and 40s
Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1232 PM CDT Fri Mar 30 2018

Cigs will range from IFR to VFR for the rest of today, then will
settle in to become IFR/MVFR tonight as a low pressure system
slides across the region, bringing another chance for some light
snow and light rain to the area. Also, look for winds to become
north-northwest and increase into the 20 to 35 knot range tonight
into early Saturday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Mar 30, 4:48 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Fri Mar 30 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
448 AM CDT Fri Mar 30 2018 /348 AM MDT Fri Mar 30 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

An area of snow will move across northeast South Dakota and west
central Minnesota early this morning, with up to an inch
accumulation possible. Overnight, a stronger storm system may
bring 1 to 3 inches of snow to far northeast South Dakota and west
central Minnesota.

Strong winds will develop overnight behind a passing cold front.
Gusts could exceed 45 mph at times. Areas of blowing snow are
possible across far northeast South Dakota and west central
Minnesota, with lowered visibility at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Much colder air will move into the region on Saturday. By early
Sunday morning, low temperatures will be in the single digits and
teens, with wind chill values dipping below zero across northeast
South Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:53 PM CDTBlizzard WarningABRMarshall, Roberts16 hr
Mar 30, 12:53 PM CDTWinter Weather AdvisoryABRBrown, Day, Grant, Marshall, Roberts18 hr

Nearby

Wind Advisories in South Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.